Anya, a GP at a neighbouring practice, called, wondering if I’d complete a Part 2. This is a statutory procedure before a body can be cremated. The deceased patient’s regular doctor fills out a form, known colloquially as the Part 1, which details the circumstances of the death. An independent practitioner of at least five years’ standing who was not involved in the case has to corroborate the information in the Part 2. The paperwork is then sent to the medical referee at the crematorium, who has to be satisfied that there is nothing untoward.
I took down the details. Anya’s patient had been relatively young, at 65. She described a story of progressive renal failure, caused by an inflammatory condition called interstitial nephritis, which had eventually led to his demise. The thing that piqued my interest was when Anya mentioned that the nephritis had been triggered by a proton pump inhibitor (PPI).
PPIs are among our most commonly prescribed drugs. They switch off acid production in the stomach, and bring blessed relief to patients suffering from conditions such as acid reflux (heartburn), as well as protecting the gastric lining from damage in patients taking anti-inflammatory medications. PPIs are generally considered safe, and are doled out in huge quantities annually; this was the first time I’d come across a major side effect. Not so Anya: she’d had a female patient some years before who’d suffered the same thing, though that patient’s kidneys had recovered once the PPI had been stopped.
It was a salutary reminder that all drugs, no matter how apparently innocuous, occasionally cause serious harm. Over the course of my career I’ve had several instances: one patient with fulminant lung inflammation provoked by a common painkiller, others with liver damage from antibiotics and antifungals, one woman with a blood clot induced by the contraceptive pill. Life is an ongoing balancing act between risks and benefits, and the rare instances of harm from a medication are typically outweighed by the good that it does. But it is wise to keep the possibility of adverse reactions in mind when prescribing. Acid reflux, the commonest reason people take PPIs, will in many instances respond to lifestyle modification (there are links to obesity, alcohol and erratic mealtimes). Swallowing a daily pill is far less hassle, though, and both doctors and patients can be guilty of casual over-reliance on medication.
Drug safety is stringently assessed: in order to get a licence to market a medication, pharmaceutical companies must submit vast amounts of trial data to the regulators. It is also well known that some problems may come to light only years after a drug enters widespread use (thalidomide is the most tragic example).
As a safety net, the UK operates the Yellow Card scheme. Health care professionals and the public can report suspected adverse reactions to the Medicines and Healthcare products Regulatory Agency (MHRA). The Yellow Cards used to be exactly that: yellow cards. These days, notification is done online.
The MHRA collates this stream of information, and will revise advice about drugs in light of any trends detected – including, in the most extreme cases, withdrawing a product’s licence. All new medications carry a Black Triangle mark for at least five years after launch, meaning the MHRA wants to know about any suspected problem, no matter how trivial.
Consulting the small print on PPIs, I discovered that interstitial nephritis is already recognised as a rare adverse effect: there was nothing here to delay cremation. But even though the Black Triangle has long since been removed from PPIs, Anya and I decided to submit a Yellow Card. If such catastrophic events prove to be occurring more frequently than initially thought, the balance between benefit and risk may need to be revised. One never knows if one’s own case might be part of an evolving picture. The answer is to inform the MHRA, so that it is in the best position to decide.
Phil Whitaker appears on a panel discussing the NHS at the Cambridge Literary Festival on 7 April
This article appears in the 13 Mar 2019 issue of the New Statesman, She’s lost control